Indiana, 2010

Hail in Indiana, July 17, 2010

July 17, 2010 · NWS IWX · 4 events in 2 counties and zones

Increasing moisture and a lake breeze resulted in the development of isolated thunderstorms. The majority of these storms were pulse in nature and produced no severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Increasing moisture and a lake breeze resulted in the development of isolated thunderstorms. The majority of these storms were pulse in nature and produced no severe weather. However, an isolated storm was able to briefly exhibit some rotation which allowed larger hail production to occur over White county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 17, 2:30 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT SAT JUL 17 2010

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...

MAIN FOCUS OF THE SHORT TERM IS CONVECTIVE POTENTIAL FOR TOMORROW AS
A WAVE COMING OUT OF THE NORTHERN ROCKIES MEETS INCREASING MOISTURE
ACROSS THE REGION.  AS THIS SHTWV MOVES ALONG THE NORTHERN TIER OF
STATES INTO THE GREAT LAKES BY SUNDAY...BL MOISTURE WILL CONTINUE TO
INCREASE AND BY LATE MORNING CONSIDERABLE INSTABILITY WILL BE
PRESENT.  THIS SETS THE STAGE FOR POSSIBLE SEVERE STORMS CONCURRENT
WITH SPC DAY 2 SLIGHT RISK. ENVIRONMENTAL PROFILE BECOMES CONDUCIVE
AS MID LEVEL WINDS INCREASE WITH GFS SPORTING 45 KTS 0-6KM BULK
SHEAR BY MIDDAY.  CONVECTIVE COMPLEX SIMILAR TO 12Z NAM MAY BE
ONGOING TO OUR WEST EARLY MORNING LENDING MESOSCALE PROCESSES INTO
PRE FRONTAL ENVIRONMENT DESTABILIZING TO 3000 J/KG FOR THE
AFTERNOON...FOLLOWED BY FRONTAL ZONE ARRIVING LATER IN THE DAY.
CHC POPS CONTINUE TO BE APPROPRIATE FOR CONVECTIVE NATURE OF
PRECIPITATION AND GUSTY WORDING WITH WIND PROFILES SUPPORTIVE OF
POTENTIAL FOR SEVERE STORMS WITH WINDS MAIN THREAT. SCATTERED
STORMS REMAIN POSSIBLE MAINLY OVER SOUTHEASTERN AREAS UNTIL FRONT
CLEARS THE AREA SUNDAY NIGHT. NOT MUCH CHANGE TO TEMPS IN THIS
ITERATION WITH PERSISTENT WARM MUGGY CONDS WITH POTENTIAL MOISTURE
POOLING AHEAD OF BNDRY LIKELY LEADING TO UNDERDONE DWPTS IN
GUIDANCE AND LITTLE RELIEF BY SUNDAY NIGHT AS AIRMASS IMMEDIATELY
BEHIND FROPA IS NOT DISSIMILAR.

&&

.LONG TERM...

ACTIVE PD XPCD AS PERTURBED PROGRESSIVE WESTERLY FLW THAT HAS BEEN
LOCKED UP ACRS SRN CANADA FOR SOME TIME DROPS SHIFTS SWD A BIT AS
GENERAL MID LVL HGT SUPPRESSION ENSUES ACRS THE NRN CONUS IN BTWN
BOOKEND LW TROUGHS CNTRD THROUGH WRN CANADA AND DOWNSTREAM THROUGH
THE DAVIS STRAIT.

HWVR A CONSERVATIVE APCH WRT POPS WARRANTED AS FUTURE MCS
MODULATIONS TO W-E BAROCLINIC ZONE ASSURED AND EVENTUAL PLACEMENT OF
THIS FTR KEY TO BOTH TEMPORAL EXTENT OF PRECIPITATION AND HOW WARM
TEMPS GET. PATH OF LEAST RESISTANCE IS TO STAND PAT ON GOING FCST IN
LIGHT OF SIMILAR 12Z GUIDANCE AND LTL CHG IN TRENDS FM EARLIER
GUIDANCE. ALTHOUGH PREDICTABILITY OF FTRS SFC AND ALOFT REMAIN
UNCERTAIN...SVR STORMS APPEAR PLAUSIBLE MON NIGHT. OTHERWISE CHGS
NEGLIGIBLE THROUGH THE PD.

&&

.AVIATION...
VFR CONDS OVERNIGHT WITH INCREASING CLOUD COVER AHEAD OF NEXT
SYSTEM APPROACHING THE AREA. CONVECTION EXPECTED TO REMAIN MAINLY WEST
OF TERMINALS THROUGH SUNDAY MORNING BEFORE SCATTERED STORMS ALONG
HARD TO DEFINE SMALL SCALE FEATURES MAY DEVELOP INTO MIDDAY AND
WARRANTING INCLUSION OF VCTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LUD
LONG TERM...T
AVIATION...LUD
Hazardous weather outlook, Jul 17, 3:15 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 AM EDT SAT JUL 17 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-180915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
515 AM EDT SAT JUL 17 2010 /415 AM CDT SAT JUL 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY...ESPECIALLY IN THE
AFTERNOON INTO EARLY EVENING HOURS. SOME OF THE STORMS MAY BE
SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. HAIL TO ONE
INCH IN DIAMETER AND HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING ARE ALSO POSSIBLE.

HEAT INDICES IN THE MIDDLE 90S TO LOWER 100S CAN BE EXPECTED
PRIOR TO ANY THUNDERSTORM ACTIVITY FROM MIDDAY INTO EARLY SUNDAY
EVENING.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH THURSDAY AS AN
ACTIVE PATTERN SETTLES INTO THE GREAT LAKES REGION. THE THREAT
FOR SEVERE WEATHER WILL BE ELEVATED IN THIS PERIOD...WITH DAMAGING
WINDS BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE
A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-180915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
515 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY. SOME OF THE STORMS
MAY BE SEVERE WITH WIND GUSTS TO 50 KNOTS WITH LOCALLY HIGHER
WAVES NEAR STORMS THE PRIMARY THREAT. HAIL TO ONE INCH IN
DIAMETER AND HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH THURSDAY AS AN
ACTIVE PATTERN SETTLES INTO THE GREAT LAKES REGION. THE THREAT
FOR SEVERE WEATHER WILL BE ELEVATED IN THIS PERIOD...WITH DAMAGING
WINDS BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE
A POSSIBILITY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jul 17, 2:32 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             WINAMAC                 41.05N  86.60W
07/17/2010  E0.25 INCH       PULASKI            IN   TRAINED SPOTTER

            STRONG WINDS...PEA SIZE HAIL AND LOTS OF RAIN.

&&

EVENT NUMBER IWX1000918

FISHER
Special weather statement, Jul 17, 2:39 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EDT SAT JUL 17 2010

INZ013-015-020-022-172115-
CASS IN-FULTON IN-PULASKI IN-WHITE IN-
439 PM EDT SAT JUL 17 2010

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
WINAMAC TO ROYAL CENTER TO 10 MILES WEST OF ROYAL CENTER...MOVING
EAST SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  ROYAL CENTER...
  IDAVILLE AND BELL CENTER...
  BURNETTSVILLE AND GRASS CREEK...
  LAKE CICOTT AND MARSHTOWN...
  FLETCHER...FULTON AND LUCERNE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4100 8693 4117 8641 4100 8617 4092 8617
      4074 8653 4074 8664 4092 8694
TIME...MOT...LOC 2038Z 273DEG 16KT 4102 8640 4094 8653
          4089 8668

SAW

The radar

The Northern Indiana radar (KIWX), 101 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pulaski

When
July 17, 2:47 PM CST to 2:48 PM CST
Where
Pulaski County, 1.25 mi WSW of Lakeside
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.920, -86.750

A trained spotter reported nickel size hail along with very heavy rainfall.

Hail, White

When
July 17, 3:50 PM EST to 3:51 PM EST
Where
White County, 2.95 mi ENE of Garwood Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.900, -86.800

A trained spotter reported mainly nickel size hail, with a few hailstones measured around one and a half inches.

Hail, White

When
July 17, 4:00 PM EST to 4:01 PM EST
Where
White County, 2.95 mi ENE of Garwood Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -86.800

Hail, White

When
July 17, 5:10 PM EST to 5:11 PM EST
Where
White County, 2.81 mi S of White Co Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.680, -86.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248945, 248949, 248950, 248951.